| Article Access Statistics|
| Viewed||1933 |
| Printed||38 |
| Emailed||0 |
| PDF Downloaded||101 |
| Comments ||[Add] |
| Cited by others ||1 |
Click on image for details.
|LETTER TO EDITOR
|Year : 2016 | Volume
| Issue : 4 | Page : 782-783
“Pink pinna sign”: A harbinger of lamotrigene-induced serious drug rash
Sachin Sureshbabu1, Dinesh Nayak2, Sudhir Peter3, Laxmi Khanna1
1 Department of Neurology, St Stephen's Hospital, New Delhi, India
2 Department of Neurology, Fortis Malar Hospital, Adayar, Chennai, Tamil Nadu, India
3 Department of Pathology, Metropolis Labs, Ernakulam, Kerala, India
|Date of Web Publication||5-Jul-2016|
Department of Neurology, St Stephen's Hospital, New Delhi
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sureshbabu S, Nayak D, Peter S, Khanna L. “Pink pinna sign”: A harbinger of lamotrigene-induced serious drug rash. Neurol India 2016;64:782-3
Lamotrigene is a drug with a broad spectrum of efficacy demonstrated against both generalized and partial forms of epilepsy. Despite its superiority in terms of seizure control and conduciveness for use in the pediatric and reproductive age groups, its widespread acceptance has been hampered by the occurrence of a drug rash, which can cause significant morbidity and mortality in its serious form. Two well-known phenotypes are Steven Johnson's syndrome and toxic epidermonecrolysis, the latter being more dangerous than the former with a fatality reported in more than 30% of cases. Apart from the cutaneous involvement in the form of erythema, macules, blisters, and bullae, the respiratory and intestinal mucosa can become severely eroded by this adverse drug reaction. This is an immune-mediated hypersensitivity reaction directly related to the dose of the drug and especially the rate of titration. Concurrent use of valproate is another aggravating factor probably secondary to a pharmacokinetic interaction between the two. Initial reports disclosed an incidence of 0.8% in children and 0.3% in adults. Initiation at a lower dose (12.5 mg), slow titration (every 14 days), and a dose not exceeding 5 mg/kg/day, reduces the incidence of the interaction.
One logical way to prevent the dissemination and potential lethal conversion of the rash is to detect it at an early stage. Here, we propose the use of a clinical parameter consistently observed in patients using lamotrigene to avert the potential complication. The patient or the relatives are instructed to inspect the pinna on a daily basis while on titrating doses of the drug. When there is the slightest discoloration of the pinna (the pink pinna sign), they are advised to stop using the drug. This sign is clearly apparent in this 5- year old boy with partial seizures on monotherapy after reaching a dose of 50 mg on week 5 after the initiation of the drug [Figure 1].
|Figure 1: Pinkish discoloration of the pinna (the pink pinna sign) in a 5-year-old child taking lamotrigene (25 mg)|
Click here to view
Through this short report, we intend to make the treating physicians aware of this invaluable tool which can be used by one and all to avoid the serious repercussions of lamotrigene-induced rash.
We acknowledge the Director of St Stephen's Hospital and the hospital management for allowing us to publish this work. Permissions were obtained from the Director and hospital administration of St. Stephen's Hospital, New Delhi, 110054. Informed consent was obtained from the patient and family.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens–Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology 2005;64:1134-8.
Mockenhaupt M. The current understanding of Stevens–Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol 2011;7:803-13.
Yalçin B, Karaduman A. Stevens–Johnson syndrome associated with concomitant use of lamotrigine and valproic acid. J Am Acad Dermatol 2000;43(Pt 2):898-9.
Kanner AM. Lamotrigine-induced rash: Can we stop worrying? Epilepsy Curr 2005;5:190-1.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2016; 1618(1): 105 |
|[Pubmed] | [DOI]|